Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 18, NWS Pueblo, CO

May 7, 20215 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at May 7, 2021, 7:16 AM MDT for 5 counties in Colorado. It took effect at May 8, 2021, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 7, 2021, 7:16 AM MDT (13:16 UTC)
In effect from
May 8, 2021, 11:00 AM MDT
Expired
May 7, 2021, 2:57 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 1.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3536 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS85 KPUB 071316 CCA
RFWPUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Pueblo CO
716 AM MDT Fri May 7 2021

...Red Flag Warning in effect from Noon until 8 pm mdt today for 
Gusty Winds, Low Relative Humidity and Dry Fuels for Fire Weather 
Zone 224, which includes the San Luis Valley...

...A Fire Weather Watch has been issued for Saturday afternoon and
evening for Gusty Winds, Low Relative Humidity and Dry Fuels for 
Fire Weather Zone 224, which includes the San Luis Valley...

COZ224-080215-
/O.NEW.KPUB.FW.A.0018.210508T1700Z-210509T0200Z/
/O.CON.KPUB.FW.W.0030.210507T1800Z-210508T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
716 AM MDT Fri May 7 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH
HAINES INDICES FOR FIRE WEATHER ZONE 224...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND HIGH
HAINES INDICES FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds, low relative humidity, and high haines
indices, which is in effect from Saturday morning through
Saturday evening.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph today and
  15 to 25 mph with gusts up to 35 mph on Saturday.

* Relative Humidity...As low as 10 to 15 percent today and
  tomorrow.

* Impacts...Conditions will be favorable for rapid fire spread 
  and growth.

* Haines...6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
252 
WWUS85 KPUB 072057
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
257 PM MDT Fri May 7 2021

...Red Flag Warning in effect until 8 pm mdt today for Gusty 
Winds, Low Relative Humidity and Dry Fuels for Fire Weather Zone 
224, which includes the San Luis Valley...

...Red Flag Warning has been issued from 11 am mdt until 8 pm mdt 
Saturday for Gusty Winds, Low Relative Humidity and Dry Fuels for
Fire Weather Zone 224, which includes the San Luis Valley...

COZ224-081300-
/O.UPG.KPUB.FW.A.0018.210508T1700Z-210509T0200Z/
/O.NEW.KPUB.FW.W.0031.210508T1700Z-210509T0200Z/
/O.CON.KPUB.FW.W.0030.000000T0000Z-210508T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
257 PM MDT Fri May 7 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONE 224...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from 11 AM to 8 PM MDT Saturday. The Fire 
Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid fire spread 
  and growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at May 7, 5:20 AM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 7, 5:20 AM MDT, 1 hour 56 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pueblo CO
520 AM MDT Fri May 7 2021

.SHORT TERM...(Today and tonight)
Issued at 443 AM MDT Fri May 7 2021

Key Messages Today/Tonight...

- Red Flag conditions expected across the SLV floor today.
- A few stronger thunderstorms possible across the far southeast
plains this afternoon.

Drink up that warmth today. Like take a big old gulp because
tomorrow starts another weekly downhill trend where we can shave off
20-30 degrees for highs by early next week.

Another dry and fairly windy day expected down in the San Luis
Valley as fire weather concerns continue to plague the region. Have
not seen much moisture fall across the area the past couple of weeks
and outside of a few isolated showers today, doesn't look like much
will fall today either. The low-levels of the atmosphere continue to
be dry so the showers that move through will likely produce some
stronger outflow boundaries which basically becomes a push when
comparing to a slight uptick in surface dewpoints.

Outside of the SLV, a few terrain driven showers are possible this
afternoon though the airmass in general west of Hwy 287 looks rather
dry. Any high based showers that do develop over the terrain and
push off eastward will likely bring some virga driven stronger
winds. Farther east, afternoon dry-line will setup east of Kim and
La Junta where somewhat better instability and shear exists as well.
Thinking any stronger storms will exhibit mostly a wind threat with
some marginal hail possible through the evening hours. Right now
initial thoughts on the stronger storms is far eastern Las Animas
and much of Baca Counties. Terrain influences to the west and
southwest of this region could be the initial point of activity and
then convective outflows with dry-line enhancement east continue the
activity.

Overnight looks cool and crisp.

.LONG TERM...(Saturday through Thursday)
Issued at 443 AM MDT Fri May 7 2021

...Complex forecast with strong to severe thunderstorms southeast
plains Saturday and Critical Fire Weather Conditions for the San
Luis Valley...evolving towards a cooler, wetter pattern for Sunday
through Tuesday with periods of rain lower elevations and snow
for the higher areas with burn scar flash flooding not out of the
question for Sunday before snow levels drop...

--Key Messages--

1. Strong to severe thunderstorms possible southeast plains
Saturday with gusty winds and blowing dust possible along a cold
front into the early evening.

2. Critical Fire Weather for the San Luis Valley on Saturday, with
low humidity and gusty winds across the plains as well but
conditions there will be mitigated by green up.

3. Prolonged period of cool, wet and unsettled weather for Sunday
through Tuesday with higher elevation snows and rounds of lower
elevation rain concentrated across the southeast mountains and
adjacent plains.  Thunderstorms possible Sunday though amount of
instability still in question for southeast mountains south of
highway 50.

4. Localized Burn Scar flash flooding not out of the question for
Sunday for southern areas before snow levels drop Sunday night.

--Detailed Discussion---

Models coming into better agreement though GFS is still stronger and
farther south with the evolving upper low across the northern
Rockies/Great Basin region and is still slower with ejecting it
across CO on Tuesday.  EPS seems to give a nod to a stronger and
slightly deeper solution vs the EC for Sunday night and GEFS also
leans a little weaker and farther north than operational GFS, which
builds confidence in a a solution somewhere between the two.
Leaned the forecast towards a faster ejection of the upper trof
advertised by the EC on Tuesday but Canadian does hang some energy
back across CO which doesn't fully discount the slower GFS
solution.

As for details...Saturday still looks like a severe thunderstorm
potential day across the plains with fire weather concerns across
the San Luis Valley and lower slopes of the southeast mountains.
Have hoisted a Fire Weather Watch for the San Luis Valley for
Saturday afternoon and evening.  May need to add the Sangres and Wet
mountains as well for the lower elevations, but will let day
shift get an update on green up status with land management
agencies there first. Cold front advances southward to across El
Paso and northern Kiowa counties by mid afternoon. Behind the
front CAPEs could be running around 800-1200+ J/kg with highest
values across eastern areas. Once again looks like another Severe
thunderstorm day for locations along and northeast of a line from
Colorado Springs to Kim. Could see some large hail and damaging
winds for the northern and eastern portions of this
region...evolving towards a high wind/blowing dust risk for
southwestern locations of the outlook area. Thunderstorm outflows
may enhance winds behind the front with 50+ mph gusts possible
across Pueblo county as well. Meanwhile, western areas will see
scattered showers and thunderstorms develop fairly early in the
day as the first impulse/upper trough moves across the area.
Thunderstorms will be higher based with gusty winds, brief
moderate rainfall and lightning. The San Luis Valley will be
under a risk for Critical Fire Weather conditions before showers
spread across northern portions of the valley. Have hoisted a Fire
Weather Watch mainly for central and southern portions of the
valley as gusty winds and low humidity will kick in during the
late morning through early afternoon. Thunderstorm outflows may
moisten things up a bit in the mid to late afternoon across
northern portions of the valley.

Front drops through all of the plains during the evening with
thunderstorms pushing off into KS during the early evening.  Upslope
flow settles in behind the front with low clouds developing along
the lower eastern slopes.  Could see some lingering showers and even
an isolated embedded thunderstorm overnight across the southeast
mountains and plains.

Sunday is evolving towards a cooler and more stratiform looking
event, though there will be sufficient instability for
thunderstorms over the southeast mountains. Dew points have come
down in latest runs and so have resultant CAPEs across the
southeast mountains...so although pattern looks like a potential
day 2 event and shear looks good, it appears we may be lacking
sufficient low level moisture to get the instability required.
Will still have to monitor burn scars this day as snow levels will
be around 9000-10000 feet with southern burn scars most at risk.
Best lift comes across Sunday night into Monday with the potential
for a widespread stratiform rainfall. Snow levels will drop
during this period with the potential for some wet snow
accumulations above 8000 feet. Could even see some snow falling
Sunday night and again Monday night across the Palmer Divide.
Higher elevations may need some winter weather highlights with
snow amounts in the advisory range between 8000 and 10kft across
the central and southeast mountains...and possibly warning level
ranges above 10kft for Pikes Peak and the Wets...very similar to
the last event. Could see fairly good QPF across the plains though
exact amounts are still being honed down. Appears there is a
fairly good chance for .50 to 1.00 of rain across the plains with
up to 1.00 to 1.50 of liquid for the Wets and Pikes Peak region.
Central mountains and valleys fair pretty well with .50 to 1.0 of
liquid and the San Luis Valley and southwest mountains will be on
the lighter side with .10 to .50.

Tuesday will be a transition day as the trough axis will be shifting
east of the area.  Will see another round of showers and
thunderstorms in the afternoon but perhaps not as widespread unless
models come into agreement on a slower exit to the system.  The
weather dries out and warms up for the remainder of the week. -KT

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 443 AM MDT Fri May 7 2021

Today - Tonight...VFR. Mostly a south-southwest wind with some gusts
pushing 30 knots is expected today. Convective outflows may impact
KCOS and KPUB later this afternoon with isolated storms to the north
of both terminals. The winds behind the outflows will turn more to
the north-northeast. At KALS, any outflows that develop will more
than likely only enhance the expected south-southwest winds. Not
expecting much in the way of direct terminal impacts outside of
the winds. High confidence.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
COZ224.

Fire Weather Watch from Saturday morning through Saturday
evening for COZ224.

&&

SHORT TERM...HEAVENER
LONG TERM...KT
AVIATION...HEAVENER
Hazardous weather outlook, May 7, 5:49 AM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
549 AM MDT Fri May 7 2021

COZ058>089-093>099-081200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
549 AM MDT Fri May 7 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Red Flag conditions expected today across the San Luis Valley.

Strong to severe thunderstorms possible this afternoon and evening
over portions of the eastern plains, mainly south of Highway 50 and
east of Highway 287. Strong damaging wind gusts and large hail,
around 1 inch in diameter, are the greatest risks with the storms
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe thunderstorms will be possible on Saturday
across the southeast plains. Hail up to 1.50 inches in diameter
and wind gusts up to 70 mph will be possible northeast of a line
from Colorado Springs to Kim. The greatest hail risk will be north
of highway 50 with thunderstorms carrying a greater strong wind
threat to the south of highway 50. Blowing dust will be possible
and could briefly reduce visibility to under 1/2 mile. Isolated to
scattered showers and thunderstorms will be possible across the
mountains and central valleys with gusty winds up to 50 mph,
lightning and brief light to moderate rainfall possible.
Meanwhile critical fire weather conditions will be possible across
the San Luis Valley on Saturday due to gusty winds, low humidity
and dry fuels.

Cooler and wetter weather will spread across southern Colorado
for Sunday through Tuesday with the heaviest precipitation
concentrated across the southeast mountains and Pikes Peak region.
Isolated thunderstorms will be possible across the mountains and
valleys each day, a few of which may move off into the adjacent
plains. These could produce locally heavy rainfall, small hail,
and locally gusty winds. Burn scar flash flooding will be possible
on Sunday should a stronger storm impact these areas. The
greatest risk will be south of highway 50 where snow levels will
remain above 10000 feet.

Snow levels will drop Sunday night across the mountains with
several inches of heavy wet snow possible across the higher
elevations of the central and southeast mountains. A few inches of
wet snow accumulations will be possible across the Palmer Divide
Sunday night and again Monday night, mainly on grassy surfaces as
snow levels waver down to around 7000 feet.

Scattered to numerous showers and thunderstorms continue into
Tuesday before the storm system moves out of the region during the
afternoon. Drier and warmer weather returns for the latter part of
the work week. -KT

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon across the southeast plains.

55/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:02 PM MDTSpecial Weather StatementPUBLas Animas43 min
May 7, 12:54 PM MDTSpecial Weather StatementPUBBaca36 min
May 7, 2:57 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.